Minnesota, 2022

Hail and Damaging Winds in Minnesota, June 20, 2022

June 20, 2022 · NWS DLH · 60 events in 9 counties and zones

A warm front lifted across the Northland during the early morning hours of the 20th bringing an unusually warm and moist airmass to the region creating very unstable conditions by the afternoon hours. During the late evening hours, a very strong low level jet ramped up and led to the development of storms across central Minnesota that moved to the northeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
60

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A warm front lifted across the Northland during the early morning hours of the 20th bringing an unusually warm and moist airmass to the region creating very unstable conditions by the afternoon hours. During the late evening hours, a very strong low level jet ramped up and led to the development of storms across central Minnesota that moved to the northeast. Additional storms developed on the backside of the initial wave with the severe storm potential tapering off just before midnight. The storms primarily produced tree damage as they worked across the region, but there was some marginally severe hail as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 20, 5:29 PM CST, 22 minutes earlier.

Area forecast discussion, Jun 20, 5:29 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
629 PM CDT Mon Jun 20 2022

.DISCUSSION...(This evening through Sunday)
Issued at 406 PM CDT Mon Jun 20 2022

Summary: Hot and humid conditions continue tonight. Strong to
severe thunderstorms are expected over central and north-central
Minnesota tonight and may affect the remainder of the Northland
before sunrise Tuesday morning. Temperatures trend cooler
starting Tuesday with periodic shower and storm chances later
this week into the weekend.

A high-amplitude ridge axis stretched from northwest Ontario into
southeast Missouri this afternoon. At the surface, an area of low
pressure was centered over northwest Ontario with a cold front
extending southwest to a secondary low near Aberdeen, SD to a
third low center near Sidney, NE. Thunderstorms have developed
along and either side of the boundary in the past few hours as
far south as northwest Kansas. Meanwhile elevated convection has
begun to percolate over north-central Minnesota in a zone of 800-
700 mb convergence ahead of a northward moving shortwave trough.
The trough axis was roughly from near Fargo to northern Iowa and
was visualized well in the GOES-East Band 8 upper-level water
vapor imagery. The elevated showers should slowly migrate
northward through 21.01Z. I don't expect those showers to pose
much risk of severe weather. The 20Z SPC RAP analysis shows 2000-
3500 J/kg of MLCAPE with almost no MLCIN remaining. However, even
with the mid-level height falls, there appears to be insufficient
convergence and forcing for ascent to support surface-based
convection east of the cold front at this point. Effective bulk
shear is maximized to the west of the front and marginal over
central and north-central Minnesota this afternoon.

Look for showers and thunderstorms to become more numerous near
the cold front and eventually grow upscale into one or more
MCSes. South-southwesterly steering flow  oriented parallel to
the front will support this upscale growth and a general storm
motion to the north-northeast. These MCSes will bring a
potential for damaging wind gusts of 60 to 80 mph. The effective
shear will increase later tonight as the front pushes eastward
and a south-southwesterly low-level jet develops. If a few storms
develop ahead of the main lines, they may produce large hail,
perhaps as large as golf balls. SPC upgraded portions of central
and north-central Minnesota to an "Enhanced" Risk of severe
storms, mainly focused on that damaging wind risk tonight and
early Tuesday morning.

The uncomfortable heat indices will continue into this evening
for the Northland, and perhaps overnight in northwest Wisconsin.
Did not make changes to the expiration time of the Heat Advisory
this afternoon and will let the evening shift trim it as
temperatures cool tonight. The cold front will progress slowly
eastward overnight and will likely be over the Arrowhead to
central Minnesota to northwest Iowa by 12Z Tuesday and will move
through northwest Wisconsin during the afternoon. A few storms
may linger through the night and into Tuesday morning, weakening
as they move out of the Northland by late morning. Heat and
humidity will be a concern for portions of northwest Wisconsin
Tuesday with high temperatures in the upper 80s to low 90s and
heat indices in the middle 90s. If showers end earlier and skies
remain clear over those areas, dangerous heat will be possible
ahead of the front on Tuesday. Elsewhere on Tuesday temperatures
will trend cooler with less humidity. Continued cooler on
Wednesday with highs in the 70s and low 80s.

A progressive upper-level pattern is expected for the remainder
of the week into the weekend. There will be additional chances of
showers and thunderstorms for at least portions of the Northland
each day Thursday through next Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 628 PM CDT Mon Jun 20 2022

Storms are developing over the Red River Valley and advancing east
northeast. These storms have the potential to produce damaging winds
and severe hail. As the storms move east they are expected to weaken
over time. A low level jet is expected to ramp up this evening and
may impact BRD/HYR. After the storms pass gusty winds out of the
west will ramp up in the morning hours. Additionally, there are some
hints of some MVFR ceilings filtering in over INL tomorrow morning.

&&

.MARINE...
Issued at 406 PM CDT Mon Jun 20 2022

Southwesterly winds will continue tonight at around 5 to 15 kt,
strongest along the immediate shorelines particularly near the
Twin Ports. Winds will remain southwest through Tuesday with some
stronger gusts up to around 25 kt possible especially near the
Twin Ports and the Apostle Islands, which may be hazardous for
small craft. Wind speeds will lessen a bit Tuesday night. Areas of
fog may be possible at times, especially tonight, along with
chances for showers and thunderstorms tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  71  85  58  77 /  40  10   0   0
INL  66  81  53  74 /  60  30  30   0
BRD  71  85  58  81 /  40   0   0   0
HYR  73  90  58  79 /  30  20   0   0
ASX  72  91  60  78 /  30  20   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 1 AM CDT Tuesday for WIZ001>004-006>009.

MN...Heat Advisory until 1 AM CDT Tuesday for MNZ010>012-018-019-025-
     026-033>038.

LS...None.
&&

DISCUSSION...Huyck
AVIATION...Britt
MARINE...Huyck
Hazardous weather outlook, Jun 20, 11:55 AM CST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1255 PM CDT Mon Jun 20 2022

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211800-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1255 PM CDT Mon Jun 20 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Oppressively hot and muggy conditions are expected today with
high temperatures in the upper 80s and 90s, dew points in the mid
to upper 60s, and heat indices around 95 to 105 degrees for most
of the region. A Heat Advisory has been issued for all areas
except for the North Shore.

Scattered thunderstorms are possible late this afternoon through
early Tuesday morning. Storms may become strong to severe,
especially across Koochiching, Itasca, Cass, Crow Wing, Aitkin,
Carlton, St. Louis and northwestern Lake counties. The main
threats are damaging winds in excess of 70 mph and large hail up
to golf ball size.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional chances for thunderstorms are possible late this week
into next weekend. Storms are not currently expected to be strong
or severe.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed this evening and tonight.

LSZ121-140>148-150-211800-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1255 PM CDT Mon Jun 20 2022

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

There is a chance of thunderstorms this evening and overnight. A
few storms may become strong to severe, producing damaging winds
and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Breezy west to southwesterly winds are possible Tuesday afternoon
which may create conditions hazardous for small craft.

There is a chance of thunderstorms Thursday afternoon into next
weekend. Storms are not currently expected to be strong or
severe.

BJH

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 20, 5:08 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Duluth MN
608 PM CDT Mon Jun 20 2022

MNZ011-012-210900-
North St. Louis-Northern Cook and Lake-
Including the cities of Ely and Isabella
608 PM CDT Mon Jun 20 2022

...STRONG TO SEVERE THUNDERSTORMS WILL AFFECT THE BOUNDARY WATERS
CANOE AREA WILDERNESS TONIGHT...

Strong to severe thunderstorms will affect the Boundary Waters
Canoe Area Wilderness tonight. The storms will be capable of
erratic and gusty winds of 50 to 70 mph, hail up to half-dollar
size, frequent cloud-to-ground lightning, and locally heavy
rainfall, which may lead to localized flooding of creeks, streams,
and low- lying areas.

Campers should take extra precautions in order to secure
campsites and make a plan in case of severe weather. Check
campsites for possible hazards, including standing dead trees or
limbs, as well as low spots where water can pool. Move tents away
from creeks and rivers in case of flash flooding. Prepare to
protect yourself from large hail using sleeping bags or other
padded items. Monitor NOAA Weather Radio for updates and possible
warnings.

Britt

The radar

The Duluth radar (KDLH), 236 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

59 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Koochiching

When
June 20, 5:51 PM CST to 5:54 PM CST
Where
Koochiching County, 3.65 mi W of Indus
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.630, -93.910

An eighteen inch diameter poplar tree was blown over and blocking a road. There were also several other poplar trees with tops blown off that measured six to eight inches in diameter.

Thunderstorm Wind, Crow Wing

When
June 20, 6:54 PM CST to 6:56 PM CST
Where
Crow Wing County, 0.84 mi SW of Baxter
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.340, -94.290

Numerous oak trees measured at ten inches in diameter were broken and blocking a driveway.

Thunderstorm Wind, Crow Wing

When
June 20, 6:54 PM CST to 6:56 PM CST
Where
Crow Wing County, 2.36 mi NE of Barrows
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.320, -94.210

Several large pine trees were blown over.

Thunderstorm Wind, Crow Wing

When
June 20, 6:55 PM CST to 6:56 PM CST
Where
Crow Wing County, 1.46 mi SSE of Brainerd
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.350, -94.190

Widespread trees and tree branches were snapped and covering a road.

Thunderstorm Wind, Crow Wing

When
June 20, 6:56 PM CST to 6:58 PM CST
Where
Crow Wing County, 2.03 mi WSW of Brainerd
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.360, -94.240

Roof damage was reported due to a large attached sign being ripped from the building.

Thunderstorm Wind, Crow Wing

When
June 20, 6:56 PM CST to 6:58 PM CST
Where
Crow Wing County, 0.69 mi S of Brainerd
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.360, -94.200

Seven inch diameter tree branches were broken and shingles were ripped off a house in the storm.

Thunderstorm Wind, Crow Wing

When
June 20, 6:57 PM CST to 6:59 PM CST
Where
Crow Wing County, 1.68 mi NE of Brainerd
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.390, -94.180

Multiple trees broken as well as signs blown off buildings.

Thunderstorm Wind, Crow Wing

When
June 20, 6:57 PM CST to 6:59 PM CST
Where
Crow Wing County, 2.13 mi NNW of Baxter
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.380, -94.290

Tree snapped in half with several other trees knocked down as well.

Thunderstorm Wind, Crow Wing

When
June 20, 7:01 PM CST to 7:03 PM CST
Where
Crow Wing County, 2.13 mi NNE of Brainerd
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.400, -94.190

An oak tree of about six inches in diameter was snapped about twenty feet above ground level.

Thunderstorm Wind, Crow Wing

When
June 20, 7:07 PM CST to 7:09 PM CST
Where
Crow Wing County, 1.91 mi E of Baxter
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.350, -94.240

A large section of roof was ripped off with shingles on the ground.

Thunderstorm Wind, Crow Wing

When
June 20, 7:08 PM CST to 7:10 PM CST
Where
Crow Wing County, Crosby
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.480, -93.950

Several trees were downed at the reporter's location.

Thunderstorm Wind, Crow Wing

When
June 20, 7:20 PM CST to 7:22 PM CST
Where
Crow Wing County, 0.47 mi E of Cross Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.670, -94.110

Multiple medium to large trees were downed across a campground.

Thunderstorm Wind, Crow Wing

When
June 20, 7:20 PM CST to 7:22 PM CST
Where
Crow Wing County, 0.84 mi NW of Crosby
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.490, -93.960

A medium sized tree was downed on top of a car with several more trees down in neighboring lawns.

Thunderstorm Wind, Crow Wing

When
June 20, 7:25 PM CST to 7:26 PM CST
Where
Crow Wing County, 2.13 mi NNE of Emily
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.760, -93.940

An eighteen inch diameter tree blocked the road with a power pole snapped as well.

Thunderstorm Wind, Cass

When
June 20, 7:35 PM CST to 7:37 PM CST
Where
Cass County, 0.95 mi W of Outing
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.820, -93.950

A medium sized aspen tree was blown over.

Thunderstorm Wind, Cass

When
June 20, 7:38 PM CST to 7:40 PM CST
Where
Cass County, 2.13 mi SSE of Brevik
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
47.050, -94.260

A personal weather station recorded a wind gust of 64 mph before being knocked offline.

Thunderstorm Wind, Cass

When
June 20, 7:45 PM CST to 7:47 PM CST
Where
Cass County, 6.2 mi SSW of Federal Dam
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.170, -94.290

Multiple trees were down along a road ranging from twelve to eighteen inches in diameter.

Thunderstorm Wind, Cass

When
June 20, 7:50 PM CST to 7:52 PM CST
Where
Cass County, 11.71 mi NE of Tobique
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.250, -93.810

Multiple medium to large trees were snapped and uprooted.

Thunderstorm Wind, Cass

When
June 20, 7:50 PM CST to 7:52 PM CST
Where
Cass County, 2.13 mi SSE of Brevik
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.050, -94.260

A willow tree with an estimated diameter of three feet was split and broken.

Thunderstorm Wind, Cass

When
June 20, 7:55 PM CST to 7:57 PM CST
Where
Cass County, 0.84 mi SE of Remer Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.060, -93.910

Several trees were uprooted.

Thunderstorm Wind, Cass

When
June 20, 7:55 PM CST to 7:57 PM CST
Where
Cass County, 10.56 mi NE of Tobique
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.220, -93.800

A large pine tree was snapped at the base and landed on the bed of a truck.

Thunderstorm Wind, Itasca

When
June 20, 8:04 PM CST to 8:06 PM CST
Where
Itasca County, 3.57 mi ESE of Grand Rpds Sugar Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.150, -93.580

Tree branches estimated to be four inch diameter were knocked down.

Thunderstorm Wind, Itasca

When
June 20, 8:06 PM CST to 8:08 PM CST
Where
Itasca County, 1.67 mi SE of Cohasset
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.250, -93.610

A tree was knocked over and was blocking a street.

Thunderstorm Wind, Itasca

When
June 20, 8:07 PM CST to 8:09 PM CST
Where
Itasca County, 0.84 mi SE of Cohasset
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.260, -93.620

A tree was knocked over and was laying on a structure.

Thunderstorm Wind, Itasca

When
June 20, 8:19 PM CST to 8:20 PM CST
Where
Itasca County, 0.69 mi S of Bovey
Measured
52 kt (60 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
47.290, -93.430

An eight inch diameter pine tree was snapped about five feet above the ground level.

Thunderstorm Wind, Itasca

When
June 20, 8:20 PM CST to 8:22 PM CST
Where
Itasca County, 8.07 mi NW of Taconite
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
47.410, -93.490

Multiple branches were broken along with a power outage.

Thunderstorm Wind, Itasca

When
June 20, 8:24 PM CST to 8:26 PM CST
Where
Itasca County, 11.61 mi SE of Marcell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.500, -93.500

Six trees were knocked down ranging from twelve to eighteen inches in diameter.

Thunderstorm Wind, Itasca

When
June 20, 8:30 PM CST to 8:32 PM CST
Where
Itasca County, 2.5 mi NW of Nashwauk
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.410, -93.200

Numerous trees were downed in the area.

Thunderstorm Wind, Itasca

When
June 20, 8:30 PM CST to 8:32 PM CST
Where
Itasca County, 3.73 mi SSE of Marble
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.270, -93.270

Ten mid-sized pine and spruce were downed partially across a county road.

Thunderstorm Wind, St. Louis

When
June 20, 8:30 PM CST to 8:32 PM CST
Where
St. Louis County, 0.47 mi E of Side Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.670, -93.020

Multiple trees were snapped at the spotter's location.

Thunderstorm Wind, St. Louis

When
June 20, 8:45 PM CST to 8:47 PM CST
Where
St. Louis County, 0.83 mi SW of Side Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.660, -93.040

Some structural damage was reported due to large pine trees snapping and hitting buildings.

Thunderstorm Wind, St. Louis

When
June 20, 8:48 PM CST to 8:49 PM CST
Where
St. Louis County, 1.32 mi WNW of Side Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.676, -93.057

Four trees were blown over.

Thunderstorm Wind, St. Louis

When
June 20, 8:57 PM CST to 8:58 PM CST
Where
St. Louis County, 1.17 mi SE of Meadowlands
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.060, -92.730

Numerous poplar tree tops were snapped.

Thunderstorm Wind, St. Louis

When
June 20, 9:08 PM CST to 9:10 PM CST
Where
St. Louis County, 1.46 mi NNE of Gheen
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.990, -92.810

An 80 foot spruce tree was uprooted.

Thunderstorm Wind, Aitkin

When
June 20, 9:10 PM CST to 9:12 PM CST
Where
Aitkin County, 0.84 mi NW of Aitkin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.540, -93.710

Numerous medium to large trees were snapped and uprooted over roadways and alleyways.

Thunderstorm Wind, Aitkin

When
June 20, 9:10 PM CST to 9:12 PM CST
Where
Aitkin County, 2.13 mi SSW of Aitkin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.500, -93.710

The top of a large pine tree was snapped.

Thunderstorm Wind, St. Louis

When
June 20, 9:10 PM CST to 9:12 PM CST
Where
St. Louis County, 1.16 mi NE of Ely
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.910, -91.850

A large tree was snapped at the reporter's location.

Thunderstorm Wind, St. Louis

When
June 20, 9:15 PM CST to 9:17 PM CST
Where
St. Louis County, Angora
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.780, -92.630

An 80 foot pine tree was blown down with several more trees downed in the area as well.

Thunderstorm Wind, St. Louis

When
June 20, 9:17 PM CST to 9:19 PM CST
Where
St. Louis County, 5.58 mi SSW of Vermillion
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.900, -92.560

Two dozen trees were snapped in half and uprooted in the area. A pontoon was also flipped upside down in the water.

Thunderstorm Wind, St. Louis

When
June 20, 9:30 PM CST to 9:32 PM CST
Where
St. Louis County, 0.69 mi N of Floodwood
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.930, -92.920

Several trees were damaged, split, or uprooted at the reporter's location.

Thunderstorm Wind, St. Louis

When
June 20, 9:30 PM CST to 9:32 PM CST
Where
St. Louis County, 0.84 mi SE of Canyon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.040, -92.470

Four Norway pines were downed with one of them completely uprooted.

Thunderstorm Wind, St. Louis

When
June 20, 9:35 PM CST to 9:37 PM CST
Where
St. Louis County, 3.47 mi SW of Tower Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.790, -92.360

Several medium to large pine trees were snapped.

Thunderstorm Wind, St. Louis

When
June 20, 9:35 PM CST to 9:37 PM CST
Where
St. Louis County, 2.8 mi S of Vermillion
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.930, -92.510

Several docks and boats were flipped on top of each other. Wooden and metal roofs were also taken off of covered boat launches and wrapped into the trees.

Thunderstorm Wind, St. Louis

When
June 20, 9:38 PM CST to 9:40 PM CST
Where
St. Louis County, 5.53 mi N of Robinson
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.950, -92.050

Multiple large white pine trees were snapped.

Thunderstorm Wind, St. Louis

When
June 20, 9:40 PM CST to 9:42 PM CST
Where
St. Louis County, 1.46 mi NNW of Burnside
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.920, -91.940

Several large trees were downed as well as power lines.

Thunderstorm Wind, Aitkin

When
June 20, 9:43 PM CST to 9:45 PM CST
Where
Aitkin County, 1.43 mi W of Aitkin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.530, -93.730

Parts of a metal building were ripped off and strewn over semi trucks.

Thunderstorm Wind, Aitkin

When
June 20, 9:45 PM CST to 9:47 PM CST
Where
Aitkin County, 0.48 mi W of Aitkin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.530, -93.710

Numerous trees were reported downed.

Thunderstorm Wind, St. Louis

When
June 20, 9:45 PM CST to 9:47 PM CST
Where
St. Louis County, 0.84 mi NW of Prosit
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.010, -92.630

Large trees were downed in the area.

Thunderstorm Wind, Aitkin

When
June 20, 9:45 PM CST to 9:47 PM CST
Where
Aitkin County, 0.95 mi W of Aitkin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.530, -93.720

Multiple trees were snapped and were covering roads and a house.

Thunderstorm Wind, St. Louis

When
June 20, 9:45 PM CST to 9:47 PM CST
Where
St. Louis County, 2.07 mi N of Burnside
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
47.930, -91.930

Numerous trees were downed with several measuring 18 inches in diameter.

Hail, St. Louis

When
June 20, 9:50 PM CST to 9:51 PM CST
Where
St. Louis County, 6.22 mi WSW of (Elo)ely Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
47.780, -91.950

Thunderstorm Wind, St. Louis

When
June 20, 9:50 PM CST to 9:52 PM CST
Where
St. Louis County, 0.47 mi W of Alborn
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.970, -92.580

A large pine tree was uprooted and laying over a garage.

Thunderstorm Wind, Lake

When
June 20, 10:00 PM CST to 10:01 PM CST
Where
Lake County, 17 mi NNW of Sawbill Lndg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.960, -91.750

Numerous trees were downed in the area.

Thunderstorm Wind, St. Louis

When
June 20, 10:02 PM CST to 10:03 PM CST
Where
St. Louis County, 1.16 mi SE of Brimson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.270, -91.860

Several large trees were downed.

Thunderstorm Wind, St. Louis

When
June 20, 10:05 PM CST to 10:07 PM CST
Where
St. Louis County, 0.47 mi E of Brimson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.280, -91.870

Two very large pine trees were completely uprooted.

Thunderstorm Wind, Lake

When
June 20, 10:10 PM CST to 10:12 PM CST
Where
Lake County, 15.38 mi NNW of Sawbill Lndg
Measured
52 kt (60 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
47.940, -91.730

Numerous trees were downed ranging from six to ten inches in diameter.

Thunderstorm Wind, St. Louis

When
June 20, 10:10 PM CST to 10:12 PM CST
Where
St. Louis County, 5.44 mi ESE of Markham
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.260, -92.130

Multiple trees were down and blocking a highway.

Thunderstorm Wind, St. Louis

When
June 20, 10:10 PM CST to 10:11 PM CST
Where
St. Louis County, 1.16 mi NE of Ely
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.910, -91.850

A very large tree was snapped approximately eight feet above the base.

Thunderstorm Wind, Carlton

When
June 20, 10:25 PM CST to 10:27 PM CST
Where
Carlton County, 2.02 mi ESE of Otter Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.620, -92.490

Young maple trees were snapped in half.

Thunderstorm Wind, Cook

When
June 20, 10:50 PM CST to 10:52 PM CST
Where
Cook County, 29.84 mi NNW of Lutsen
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.070, -90.830

Many large pine trees were down with several broken halfway up.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035309, 1035310, 1035311, 1035312, 1035313, 1041061, 1035314, 1035315, 1035316, 1035317, 1035318, 1035320, 1035328, 1035330, 1035331, 1035335, 1035336, 1035338, 1035339, 1035340, 1035341, 1035342, 1035343, 1035344, 1035345, 1035346, 1035347, 1035348, 1035349, 1035350, 1035352, 1035308, 1035354, 1035355, 1035356, 1035357, 1035358, 1035359, 1035360, 1035364, and more.